Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A characterization of rings in which each partial order is contained in a total order


Author: Stuart A. Steinberg
Journal: Proc. Amer. Math. Soc. 125 (1997), 2555-2558
MSC (1991): Primary 06F25
DOI: https://doi.org/10.1090/S0002-9939-97-03933-6
MathSciNet review: 1401754
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Rings in which each partial order can be extended to a total order are called $O^\ast $- rings by Fuchs. We characterize $O^\ast $- rings as subrings of algebras over the rationals that arise by freely adjoining an identity or one-sided identity to a rational vector space $N$ or by taking the direct sum of $N$ with an $O^\ast $- field. Each real quadratic extension of the rationals is an $O^\ast $- field.


References [Enhancements On Off] (What's this?)

  • 1. A.A. Albert, On ordered algebras, Bull. Amer. Math. Soc. 46(1940), 521-522. MR 1:328e
  • 2. A. Bigard, K. Keimel, and S. Wolfenstein, Groupes et Anneaux Réticulés, Lecture Notes in Math. 608, Springer-Verlag, New York, 1977. MR 58:27688
  • 3. G. Birkhoff and R.S. Pierce, Lattice-ordered rings, An. Acad. Brasil. Ci. 28(1956), 41-69. MR 18:191d
  • 4. L. Fuchs, Partially ordered algebraic systems, Akademia Kiadó, Budapest, 1963. MR 30:2090
  • 5. M. Henriksen and J.R. Isbell, Lattice-ordered rings and function rings, Pacific J. Math. 12 (1962), 533-565. MR 27:3670
  • 6. N. Jacobson, Lectures in abstract algebra III, Von Nostrand, Princeton, 1964. MR 30:3087
  • 7. V. Kreinovich, If a polynomial identity guarantees that every partial order on a ring can be extended, then this identity is true only for a zero-ring, Algebra Universalis 33 (1995), 237-242. MR 96c:06030
  • 8. S.A. Steinberg, Quotient rings of a class of lattice-ordered rings, Canad. J. Math. 25 (1973), 627-645. MR 49:4901

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 06F25

Retrieve articles in all journals with MSC (1991): 06F25


Additional Information

Stuart A. Steinberg
Affiliation: Department of Mathematics, The University of Toledo, Toledo, Ohio 43606-3390
Email: ssteinb@uoft02.utoledo.edu

DOI: https://doi.org/10.1090/S0002-9939-97-03933-6
Received by editor(s): April 9, 1996
Communicated by: Lance W. Small
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society